Michigan, 2017Hail and Damaging Winds in Michigan, April 20, 2017
April 20, 2017 · NWS GRR · 4 events in 4 counties and zones
There were a few storms that became severe during the early morning hours of April 20th, resulting in isolated reports of damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were a few storms that became severe during the early morning hours of April 20th, resulting in isolated reports of damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 20, 2:30 AM EST, 40 minutes earlier.
Area forecast discussion, Apr 20, 2:30 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Thu Apr 20 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EDT Thu Apr 20 2017
Low pressure will bring a couple waves of shower and thunderstorm
activity through the area today. The first round will develop
along a warm front before dawn this morning. The second wave will
come with the trailing cold front this afternoon. A few of this
afternoon's storms could be strong over far southeastern sections
of the forecast area.
Once the front clears Lower Michigan, much cooler air will push
into the region with highs in the 50s Friday and Saturday. Quieter
weather will ensue through the weekend and into the beginning of
next week. Active weather should hold off until late Tuesday when
another upper trough begins to dig into the Great Lakes Region.
&&
.SHORT TERM...(Today through Saturday)
Issued at 330 AM EDT Thu Apr 20 2017
The main issue in the short term deals with the system that is
approaching the area today. Showers and thunderstorms will come in
two rounds with the second wave having a the better potential for
severe weather over southeastern sections of the forecast area.
Showers and storms are currently developing as a result of warm
advection that is pushing into the area just ahead of the main
system. Much of the activity remains elevated with brief bouts of
locally heavy rainfall and a few strokes of lightning. Isolated
areas of small hail and gusty winds are possible, especially north
of Muskegon, where to bulk of the energy resides this morning.
This threat will be limited and activity is expected to remain
sub-severe.
As the surface low approaches with the trailing cold front this
afternoon, the core of the jet rounds the base of the upper
trough. Bulk shear of over 30kts and increasing instability could
result in organized thunderstorms along the cold front through
the early and mid-afternoon. High res guidance places much of the
convection near and southwest of the Grand Rapids area from 2pm
and beyond. The greatest threats will primarily be large hail and
damaging wind. An isolated tornado cannot be ruled out, but the
greatest risk for anything of that nature would likely be over
far southeastern sections of the CWA...south of Lansing/near
Jackson.
The front clears the area late in the afternoon with a few
isolated showers or drizzle left behind. Otherwise, cooler less
dramatic weather moves in through Friday with some sunshine
possible late in the day.
.LONG TERM...(Saturday night through Wednesday)
Issued at 330 AM EDT Thu Apr 20 2017
A large portion of the long term will be inactive with systems
passing well north and south of of the Great Lakes.
The upper level pattern becomes zonal through the day Sunday and
Monday. If current guidance holds, we will see a rather pleasant
end to the weekend, which will carry over into the beginning of
next week. Temperatures will return to near normal with highs in
the lower 60s both Sunday and Monday with partly to mostly sunny
skies.
An upper level trough begins to develop over the Upper Midwest as
a surface low tracks northeast through Minnesota early Tuesday. A
cold front extending southwest of the surface low will push
through Tuesday night. This could bring another round showers and
thunderstorms with the front pushing east by Wednesday morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 155 AM EDT Thu Apr 20 2017
An area of showers and thunderstorms continues to come together
over Lake Michigan at TAF issuance time. Development will work
eastward into SW Lower Michigan over the next few hours and will
be the first round of thunderstorms that is expected. High res
guidance has much of the first wave through by 10z. Aside from IFR
conditions resulting from TS, lowering cigs will be the main cause
for IFR conditions tonight.
Another round develops as the system approaches today. A cold
front will be pressing in from the west. Ahead of the front, winds
will gust out of the south and southwest in the 20-25kt range.
Thunderstorms will fire along and ahead of the front through early
afternoon. Storms could lead to IFR vsbys/cigs until the front
passes. Once the front clears, winds switch out of the west
through the evening. Rain chances will decrease from west to east
through the afternoon/evening.
&&
.MARINE...
Issued at 330 AM EDT Thu Apr 20 2017
An area of low pressure will approach the Great Lakes today with a
couple rounds of shower and thunderstorm activity expected. The
first round is ongoing and a will continue to push through prior
to the dawn hours this morning. Locally heavy rain, lightning and
isolated areas of small hail are possible with the first round.
The second round will come with a cold front later this morning
and could also include lightning and heavy rainfall. Ahead of the
front, southerly winds will continue to increase, resulting in
hazardous boating conditions. Once the front passes, winds will
turn out of the west Thursday night, increasing to around 30
knots. Waves could reach 6 feet in places through Thursday night.
Winds will eventually turn out of the northwest through Friday
morning with high wind and waves expected to continue.
&&
.HYDROLOGY...
Issued at 1118 AM EDT Wed Apr 19 2017
River levels have returned closer to normal in many locations but
still remain a little high for the time of year. Rivers are above
bankfull and falling at Ionia, Maple Rapids, and Eagle, while
Evart is above bankfull and rising. Rain totals Thursday in excess
of an inch are possible upstream of Evart, which may boost the
crest over the comping days. Croton may reach bankfull by Friday
also. More spotty rain totals are expected in the Grand and
Kalamazoo basins, which should have a limited effect on main stem
rivers. Smaller river basins that receive locally heavy rain
(including Eagle) would be susceptible to rise again.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 10 AM this morning to 6 PM EDT Friday
for LMZ844>849.
&&
SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...JAM
HYDROLOGY...CAS
MARINE...JAMIn the hours before
Special weather statement, Apr 20, 2:10 AM EST, 1 hour before
Special Weather Statement
National Weather Service Grand Rapids MI
310 AM EDT THU APR 20 2017
MIZ037-200815-
Mason MI-
310 AM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY...
At 309 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Ludington, moving northeast at 50 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Ludington... Ludington SP... Scottville...
Fountain... Free Soil... Freesoil...
Custer... Walhalla...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4417 8604 4382 8604 4382 8643 4394 8645
4394 8643 4396 8646 4402 8650 4406 8651
4412 8643 4418 8639
TIME...MOT...LOC 0709Z 235DEG 45KT 4387 8667
OSTUNOSpecial weather statement, Apr 20, 2:31 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
331 AM EDT THU APR 20 2017
MIZ056-057-200830-
Ottawa MI-Kent MI-
331 AM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY...
At 329 AM EDT, trained weather spotters reported a strong
thunderstorm near Zeeland, moving northeast at 55 mph.
Dime size hail can be expected with this storm.
Locations impacted include...
Grand Rapids... Wyoming... Walker...
Hudsonville... Rockford... Zeeland...
Sparta... Northview... Jenison...
Forest Hills... Grandville... Wright...
Kent City... Lamont... Belmont...
Comstock Park... Bauer... Grand Valley...
Allendale... Marne...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4324 8572 4305 8548 4277 8597 4277 8602
4285 8609
TIME...MOT...LOC 0729Z 221DEG 52KT 4286 8601
OSTUNOSpecial weather statement, Apr 20, 2:52 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
352 AM EDT THU APR 20 2017
MIZ045-046-051-200845-
Montcalm MI-Isabella MI-Mecosta MI-
352 AM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY...
At 352 AM EDT, Doppler radar was tracking a strong thunderstorm near
Six Lakes, moving northeast at 40 mph.
Dime size hail can be expected with this storm.
Locations impacted include...
Mount Pleasant... Clare... Remus...
Millbrook... Lakeview... Rosebush...
Lake Isabella... Six Lakes... Blanchard...
Wyman... Delwin... Beal City...
Winn... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4340 8519 4347 8529 4381 8491 4382 8478
4367 8461 4359 8461
TIME...MOT...LOC 0752Z 236DEG 33KT 4346 8520
OSTUNOSpecial weather statement, Apr 20, 2:58 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
358 AM EDT THU APR 20 2017
MIZ037-038-043-044-050-056-200900-
Oceana MI-Muskegon MI-Lake MI-Ottawa MI-Newaygo MI-Mason MI-
358 AM EDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY...
At 357 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ludington to 28 miles west of
Muskegon SP. Movement was east at 55 mph.
Wind gusts up to 55 mph with downed tree limbs will be possible with
these storms.
Locations impacted include...
Muskegon... Grand Haven... Ludington...
Hart... Newaygo... White Cloud...
Baldwin... Ludington SP... Shelby...
Muskegon Heights... Coopersville... Fremont...
Roosevelt Park... North Muskegon... Ferrysburg...
Whitehall... Montague... Lakewood Club...
Ravenna... Scottville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4417 8557 4329 8556 4329 8579 4299 8579
4293 8622 4309 8625 4361 8654 4367 8653
4382 8643 4406 8651 4418 8639
TIME...MOT...LOC 0757Z 254DEG 50KT 4397 8659 4309 8686
OSTUNOThunderstorm Wind, Mason
- When
- April 20, 3:10 AM EST to 3:25 AM EST
- Where
- Mason County, 1.99 mi W of Fountain
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 44.050, -86.220
A severe thunderstorm produced a measured wind gust of 65 mph. Two vehicle crashes due to several trees down across Custer rd. were reported with no injuries. A downed high voltage line cut power to most of Ludington.
Hail, Isabella
- When
- April 20, 3:15 AM EST
- Where
- Isabella County, Blanchard
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.520, -85.080
One inch diameter hail was reported near Blanchard.
Thunderstorm Wind, Oceana
- When
- April 20, 3:22 AM EST
- Where
- Oceana County, 3.24 mi NE of Pentwater
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.810, -86.380
A severe thunderstorm produced a wind gust to 59 mph near Pentwater.
Hail, Calhoun
- When
- April 20, 1:08 PM EST
- Where
- Calhoun County, East Leroy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -85.220
Hail up to one inch in diameter was reported in East Leroy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
- Marine Thunderstorm Winds in Lake Michigan, April 20, 201764 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692200, 692202, 692201, 692203.